Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 160, NWS Austin/San Antonio, TX

October 8, 2009Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 8, 2009, 7:42 PM CDT for Val Verde County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2009, 7:42 PM CDT (00:42 UTC)
Expired
Oct 8, 2009, 8:15 PM CDT
In force
33 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 8, 4:56 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2581 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:11 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Oct 8, 3:11 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 PM CDT THU OCT 8 2009

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A SPEED MAX ROUNDING THE BASE OF THE
UPPER TROF NEAR THE SOUTHERN CAL/ARIZONA STATE LINE. FARTHER
UPSTREAM, THERE IS NO SIGN OF STRONG WINDS MOVING INTO THE UPPER
TROF. THEREFORE, THE UPPER TROF WILL BEGIN FILLING (THIS EVENING)
AS IT MOVES EAST INTO TEXAS.

CONVECTION IS FIRING ON THE DRY LINE THIS AFTERNOON. THIS SURFACE
BASED TROF WILL MOVE INTO THE HILL COUNTRY AFTER MIDNIGHT...AND
GRADUALLY MOVE TO AN EAGLE PASS TO LAKE HILLS LINE BY SUNRISE. THE
MORE ROBUST NORTHERN STREAM TROF BROADENS ACROSS THE NORTHERN
U.S., SENDING A COLD FRONT INTO CENTRAL TEXAS TONIGHT. THE COLD
FRONT AND THE SURFACE TROF WILL MERGE FRIDAY AFTER SUNRISE, AND MOVE
EAST OF THE CWA BY SUNSET FRIDAY, ENDING THE RAINS. THE DEEP
MOISTURE ONLY GOES AS FAR AS THE GULF COAST, THEN WITH A SHIFT IN
THE WINDS, THE MOIST AIR COMES BACK ONSHORE SUNDAY.  EXPECTING
GENERAL RAINFALL AMOUNTS OF 2 INCHES OVER THE HILL COUNTRY AND
AREAS EAST OF THE ESCARPMENT FOR THIS RAIN EPISODE...HIGHER
AMOUNTS TO 5 INCHES LIKELY BUT PLACEMENT UNCERTAIN. MIN TEMPS
TONIGHT WILL BE COOLER THAN NORMAL OVER THE HILL COUNTRY DUE TO
NEAR CONTINUOUS SHOWER AND THUNDERSTORM ACTIVITY. CLOUD COVER AND
RAIN WILL KEEP MAX TEMPS OVER THE EASTERN HALF WELL BELOW NORMAL.

SINCE THE UPPER FLOW IS PROGGED TO BECOME ZONAL THIS WEEKEND, THE
DEEP MOISTURE CREEPS BACK INTO THE CWA. A FEW MINOR DISTURBANCES
FLOWING OVER TEXAS DURING THE FIRST HALF OF THE WEEK WILL
GENERATE SOME SHOWERS IN THE MOISTURE RICH AIR. A BACKDOOR COLD
FRONT IS DUE TUESDAY, CLIPPING JUST THE FAR EASTERN COUNTIES. MAX
TEMPS WILL BE CLOUD DEPENDENT FOR THE REST OF THE WEEK. ANOTHER
COLD FRONT IS DUE TO REACH THE CWA BY NEXT THURSDAY, BUT THAT
COULD BE DELAYED ANOTHER DAY OR TWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  73  56  74  58 / 100 100  20  -   -
AUSTIN BERGSTROM INTL AIRPORT  67  72  51  79  55 / 100 100  20  -   -
NEW BRAUNFELS MUNI AIRPORT     70  75  53  78  58 / 100 100  20  -   10
BURNET MUNI AIRPORT            59  68  53  73  53 / 100 100  10  -   -
DEL RIO INTL AIRPORT           68  88  62  81  63 /  60  40  -   -   -
GEORGETOWN MUNI AIRPORT        63  70  54  73  56 / 100 100  20  -   -
HONDO MUNI AIRPORT             66  82  53  80  58 / 100 100  10  -   -
SAN MARCOS MUNI AIRPORT        68  71  55  77  58 / 100 100  20  -   10
LA GRANGE - FAYETTE REGIONAL   75  78  56  73  59 /  80  90  30  -   10
SAN ANTONIO INTL AIRPORT       68  75  54  77  58 / 100 100  20  -   -
STINSON MUNI AIRPORT           71  77  55  79  59 / 100 100  20  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
AFTERNOON FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...
BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE WITT...
EDWARDS...FAYETTE...FRIO...GILLESPIE...GONZALES...GUADALUPE...
HAYS...KARNES...KENDALL...KERR...KINNEY...LAVACA...LEE...LLANO...
MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...WILSON.

&&

06/13
Hazardous weather outlook, Oct 8, 3:45 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 PM CDT THU OCT 8 2009

TXZ171>173-183>194-202>209-217>225-228-091015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
345 PM CDT THU OCT 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT FOR ALL BUT THE
SOUTHWESTERN COUNTIES OF SOUTH CENTRAL TEXAS. STRONG THUNDERSTORMS
WILL PRODUCE HEAVY RAIN. RAINFALL TOTALS WILL GENERALLY BE BETWEEN
ONE AND THREE INCHES WITH SOME LOCATIONS RECEIVING AS MUCH AS FIVE
INCHES. THERE IS ALSO A SLIGHT RISK OF THESE STORMS PRODUCING SEVERE
WEATHER THIS EVENING AND EARLY TONIGHT WITH DAMAGING WINDS AS THE
MAIN THREAT. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS THIS
EVENING AND EARLY TONIGHT WILL BE NORTH OF A LINE FROM EAGLE PASS TO
BOERNE TO COUPLAND INCLUDING THE AUSTIN METRO AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...THE FLASH FLOOD
WATCH WILL CONTINUE UNTIL LATE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND FRIDAY.

In the hours before

Special weather statement, Oct 8, 5:17 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
517 PM CDT THU OCT 8 2009

TXZ183-082315-
VAL VERDE-
517 PM CDT THU OCT 8 2009

...A STRONG THUNDERSTORM WAS AFFECTING VAL VERDE COUNTY...

AT 515 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
14 MILES SOUTHWEST OF LANGTRY...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
LANGTRY...OSMAN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...DIME SIZE HAIL...AND
WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 2:27 AM CDTAreal Flood AdvisoryEWXVal Verde2 hr
Oct 9, 5:12 AM CDTAreal Flood AdvisoryEWXTravis, Williamson108 min
Oct 9, 6:56 AM CDTAreal Flood AdvisoryEWXBexar, Caldwell, Comal, Guadalupe, Hays5 hr
Oct 9, 7:16 AM CDTAreal Flood AdvisoryEWXBastrop, Lee5 hr
Oct 9, 8:38 AM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca3 hr
Oct 9, 8:58 AM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.